TO prevent the cornea from drying during general anesthesia, ophthalmic ointment often is applied to the eyes. We report a case in which ophthalmic ointment containing the preservative chlorambutanol resulted in complete bilateral sloughing of the corneal epithelium.
A 47-yr-old man presented for right acetabular osteotomy. History and physical examination were unremarkable, and he reported no allergies.
During anesthetic induction his eyes were shut. After an easy endotracheal intubation, the eyes were lubricated using a generous amount (enough to cover each globe) of fresh lubricant (Lubritears; Bausch & Lomb Pharmaceuticals, Tampa, FL) and taped shut. Administration of the anesthetic, which was primarily inhalational, proceeded uneventfully. Postoperatively, the patient reported blurred vision, which was assumed to result from residual eye lubricant.
The next day the patient reported of blurred vision, photophobia, bilateral eye pain, and headache. Ophthalmologic examination showed bilateral diminished visual acuity and conjunctival hyperemia. Fluorescein staining showed both corneal surfaces to be denuded of epithelium (smooth), with epithelial cells found only in the periphery. The diagnosis of diffuse chemical injury was determined. After irrigation with saline, bilateral protective (“bandage”) contact lenses were applied. Topical antibiotics and preservative-free eye lubricant (“artificial tears”) and topical nonsteroidal antiinflammatory drops were provided. The symptoms improved during the next 3 days, and 2 weeks after surgery his vision returned to normal. At follow-up ophthalmologic examination, the corneal epithelial defects were resolved.
At later evaluation of lubricant label, the preservative chlorambutanol was noted to be one of the ingredients. The hospital pharmacy had recently changed the eye lubricant from preservative free to one with preservative (chlorambutanol, 0.5%).
Numerous in vitro and in vivo studies have shown that the corneal epithelium is sensitive to preservatives, such as chlorambutanol and benzalkonium chloride. Scanning electron microscopy studies in rabbits have shown that twice daily administration of 0.5% chlorobutanol results in mild epithelial cell exfoliation. 1The cytotoxicity of ophthalmic preservatives has been shown in tissue cultures, 2with chlorambutanol being less toxic than benzalkonium chloride, chlorhexidine, or thimerosol. 3The toxicity is thought to be of minor clinical significance; however, eye irritation is a consequence of administration of preservative-containing eye drops. 4
We know of no reported cases in which diffuse epithelial damage resulted from intraoperative corneal exposure to ophthalmic ointments. Furthermore, to our knowledge, ophthalmic ointment preservatives have not been discussed specifically in the anesthesiology literature. Two clinical studies have been performed that compared the use of ointments with controls (simply taping the eyes shut). 5,6In neither, however, are preservatives mentioned. A study that compared a paraffin (lipid-based) eye lubricant with a methocellulose solution (water-based) during surgery showed a high incidence of eyelid edema, conjunctival erythema, and blurred vision in the paraffin group. 7The authors postulated that the inhalational anesthetic (halothane) was concentrated in the lipid-based paraffin and was irritating to the eye. This theory has not been confirmed.
The cornea is particularly susceptible to damage during general anesthesia because of decreased tear production, decreased tear film stability, increased lagophthalmos (inadequate closure of eyelids), and loss of the Bell Phenomenon (the natural “rolling up” of the eyes during sleep). 8Ocular injury has been reported to occur with 0.056% of anesthetics, 9the most common injury being corneal abrasion. Patients with corneal abrasion usually report severe pain in the immediate postoperative period, and discrete areas of corneal involvement are noted during examination using fluorescein. In cases of drying, a thin band of epithelial damage is present, corresponding to the area of exposure. Our patient, however, had complete bilateral loss of the corneal epithelial layer. There were no isolated areas of involvement and no discrete bands to suggest drying.
The treatment of patients with toxic corneal epithelial injury is supportive. The eyes are irrigated with normal saline to remove the toxin and normalize the pH, if necessary. Then, the therapeutic goal is to promote corneal epithelial regeneration. Topical nonsteroidal antiinflammatory agents are provided, and protective contact lenses are placed to protect the corneas from the trauma of blinking. Local anesthetic solutions are never used because they may be cytotoxic. Prophylactic topical antibiotic solutions are provided. Pain, which can be severe, is treated aggressively. The prognosis for return to normal vision after injury confined to the corneal epithelium is excellent.
The patient described herein experienced diffuse chemical injury to the corneal epithelium as a result of application of eye lubricant, and preservative is the most likely culprit. This experience leads us to suggest that if an ointment is used, a preservative-free preparation should be chosen.